Small Font Medium Font Large Font
MENU

Call 1-888-501-2661 or FIND A CLINIC NEAR YOU

BOOK NOW 1-888-501-2661 BOOK NOW
1-888-501-2661
FIND A CLINIC NEAR YOU

Rethinking \“Vitamin I\” and Hearing

Many athletes affectionately refer to ibuprofen as “vitamin I” because they take it so often to aid recovery from tight muscles. I know as a recreational triathlete and mountain biker for many years this has been the case for me personally.

What I didn’t know was that as a female, using ibuprofen six times a week can result in a 24% increased likelihood of developing hearing loss compared to women who don’t use this medication. Frankly, I only learned in my 40s that medications can impact our hearing. This was driven home last winter when a bout with pneumonia required antibiotics. It was the first time I’d read the little booklet of side effects searching specifically for hearing loss – and there it was. It certainly made me feel uneasy about taking the medication. So does it make any sense to feel less cautious about ibuprofen?

The researchers who conducted the study aren’t clear on why the link exists or whether damage to hearing is permanent or temporary. Dr. Sharon Curan, author of the study said, “This prospective study showed that use of ibuprofen or paracetamol two or more days a week is associated with an increased risk of hearing loss in women and that the magnitude of the risk tends to be greater with increasing frequency of use.”

Here is a video discussing the link between certain drugs and hearing loss:

Duly noted. Next time I’ll stick to soaking sore muscles in an Epsom salt bath and leave the ibuprofen in the bottle until it’s really needed.

Photo Credit: livingtherun.com, 10 May 2005

Previous Post

Next Post

Book an Appointment

Please complete all fields and we'll contact you soon.

Before you go ...

receive a FREE copy of Canada's only independent hearing aid guide

Send me a: